A major concern among patients with cancer is hair loss secondary to chemotherapy, an adverse effect that occurs among approximately 65% of patients who undergo this form of therapy.1 The association between chemotherapy and hair loss is well known across society, and chemotherapy-induced alopecia (CIA) can, therefore, induce a sense of violated privacy, or even shame, among those affected. The association of this adverse effect with reduced self-esteem, social confidence, and sexuality is particularly devastating for women. The anticipation of CIA is so distressing that some female patients even seriously consider refusing chemotherapy treatment.2
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Basmanav FB, Nöthen MM, Betz RC. Insights Into the Biology of Persistent Chemotherapy-Induced Alopecia via Genomic Approaches—An Avenue to Clinical Translation? JAMA Dermatol. 2020;156(9):947–948. doi:10.1001/jamadermatol.2020.1866
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: